Women's Health

Some women report that their tinnitus started or became more noticeable during pregnancy, menopause or hormone replacement therapy.  However, these life events are not widely regarded as causes or aggravators of tinnitus.

Pregnancy and tinnitus

While hormonal changes during pregnancy may have an unknown influence upon tinnitus, it is likely that any increased tinnitus awareness is related to other factors that are known to aggravate tinnitus distress, such as:

  • Depression, for instance, is known to interact with tinnitus and so depression during pregnancy or after childbirth may have been a factor for some women. Also, some medical treatments given for depression are known to aggravate tinnitus awareness in some individuals.
  • Emotional stress and fatigue can also aggravate tinnitus awareness. The mother of a new baby often has inadequate sleep and may be experiencing stress associated with the adjustment to parenting. This fatigue and stress can contribute to tinnitus annoyance.
  • Moreover, many people with tinnitus are more aware of tinnitus when it is quiet, particularly at night, and it may interrupt or prevent sleep. Women who are waking to feed infants during the night might then be more aware of their tinnitus because of the relatively low levels of background sounds.
Ear pathology

A condition of the middle ear which can become worse during pregnancy is otosclerosis. Otosclerosis is a disease that eventually prevents the middle ear bones from conducting signals to the inner ear, resulting in hearing loss. Tinnitus is often associated with otosclerosis. A surgical procedure can correct the hearing loss and may reduce tinnitus awareness in this situation.

Menstrual cycle

For some women, the menstrual cycle may plays a significant part in tinnitus severity fluctuations. It is thought, in part, to be due to the hormone levels released during certain times of the cycle phase.

Hormone Replacement Therapy and tinnitus

Some women have reported that they first became aware of their tinnitus during a course of Hormone Replacement Therapy (HRT). HRT involves the taking of supplementary female sex hormones to relieve menopausal symptoms and to reduce the future risk of osteoporosis and cardiovascular disease.
There are a number of reasons why these women may have noticed an association between HRT and tinnitus awareness:

  • Tinnitus is much more common is people in middle to later life than it is in younger people, so increased tinnitus awareness may occur coincidentally with other age-related factors
  • Changes in the levels of hormones circulating in the body during menopause may affect tinnitus awareness through some unknown action
  • Tinnitus annoyance may be aggravated by some symptoms of menopause such as mood changes
  • HRT has possible side effects that could contribute to tinnitus awareness. These side effects include: fluid retention, insomnia, depression, headache, dizziness and raised blood pressure
  • Tinnitus can be a symptom of pre-menopausal syndrome and may be aggravated by some of the constituents of the HRT prescribed for this condition
  • HRT may speed up the progress of otosclerosis, potentially aggravating the tinnitus and also causing a progressive hearing loss which reduces effectiveness of external sounds in masking the tinnitus

There is ongoing research into many aspects of HRT. Your Doctor can discuss with you the different brands and forms of HRT with you and advise you about all your prescription medicines.